Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 385, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2009, 5:48 PM CDT for Jefferson County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2009, 5:48 PM CDT (22:48 UTC)
- Expired
- Jul 12, 2009, 6:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:48 PM CDT, 3 hours earlier.
Area forecast discussion, Jul 12, 2:48 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 248 PM CDT SUN JUL 12 2009 .DISCUSSION... AN UNSTABLE AIRMASS IS IN PLACE ACROSS ALL OF CENTRAL ALABAMA ALONG WITH ABUNDANT MOISTURE. PWS ARE IN THE 1.75 TO 2.0 RANGE WITH LIS BETWEEN -3 AND -5. ITS NO SURPRISE THAT SHOWERS AND THUNDERSTORMS ARE ONGOING AND WILL LIKELY CONTINUE THROUGH SUNSET. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...ALTHOUGH IF YOU ARE DIRECTLY BENEATH ONE THE INTENSE LIGHTNING AND TORRENTIAL RAINFALL RATES MAY MAKE YA THINK OTHERWISE. GUIDANCE CONTINUES TO FORECAST THE DEVELOPMENT OF A POTENTIALLY SIGNIFICANT MCS OVERNIGHT TRACKING INTO NORTHERN ALABAMA SOMETIME BETWEEN 3 AM AND NOON ON MONDAY. ALTHOUGH SIGNIFICANT TIMING DISCREPANCIES REMAIN BETWEEN FORECAST MODELS...OTHERWISE CONSISTENCY AND AGREEMENT IS GOOD AND HAS PROMPTED ME TO GO AHEAD AND ADD SEVERE WORDING TO THE ZONES. WITH THESE SYSTEMS...DAMAGING WIND ALONG THE LEADING EDGE IS GENERALLY THE GREATEST THREAT...BUT LARGE HAIL CANNOT BE RULED OUT AND WITH SUCH HIGH PRECIPITABLE WATER VALUES LOCAL FLOODING WILL BE A CONCERN. AS FAR AS SPECIFICS GO THE GFS BRINGS THE SYSTEM INTO NORTHERN ALABAMA AROUND 06Z AND IS CENTERED NEAR TUSCALOOSA BY 12Z. THE NAM IS A GOOD 4 TO 6 HOURS SLOWER WITH THE ECMWF A GOOD COMPROMISE BETWEEN THE TWO. AS CONDITIONS WARM DURING THE DAY AND A MID LEVEL SHORTWAVE APPROACHES FROM THE NORTH...THE SEVERE THREAT WILL INCREASE AND ANY SURFACE BOUNDARIES LEFT OVER FROM EARLIER STORMS COULD HELP TO FOCUS LIFT. WITH THAT IN MIND...THE SLOWER NAM SOLUTION COINCIDING WITH THE BETTER INSTABILITY FROM SURFACE HEATING WOULD LIKELY BE THE WORSE SCENARIO. THE FRONT WE HAVE BEEN MENTIONING FOR THE LAST SEVERAL FORECAST PACKAGES WILL LARGELY BE MASKED BY THE MCS AND WILL BE HARD TO IDENTIFY. ITS ORIENTATION AS IT MOVES INTO THE STATE IS HIGHLY SUSPECT BUT FOR NOW WE WILL CONTINUE A BACK DOOR SCENARIO AS THE HIGH CONTINUES TO BUILD NORTH AND EASTWARD TRANSLATING TO MORE NORTH-NORTHEASTERLY FLOW ACROSS NORTHEAST ALABAMA. NEVERTHELESS ITS PRESENCE WILL KEEP RAIN CHANCES IN THE FORECAST ON TUESDAY. WEDNESDAY AND THURSDAY WILL FEATURE THE BATTLE OF THE HIGH TRYING TO BUILD IN FROM THE WEST AND WEAK IMPULSES TRACKING THROUGH NORTHWESTERLY FLOW TO OUR NORTHEAST....A MESSY PATTERN THAT WILL LIKELY RESULT IN TEMPERATURES A BIT COOLER THAN GUIDANCE SUGGESTS...AND AT LEAST SCATTERED AFTERNOON THUNDERSTORMS. FOR THE REMAINDER OF THE FORECAST THE GFS AND ECMWF MODELS ARE BOTH INDICATING THE UPPER TROF WILL REASSERT ITSELF EAST OF THE MISSISSIPPI RIVER BY FRIDAY AND PUSH A SURFACE FRONT INTO ALABAMA BY THE WEEKEND. THIS WOULD BE A NICE REPRIEVE FROM WARM AND HUMID CONDITIONS EARLIER IN THE WEEK. MAIN CHANGE TO FORECAST WAS TO RAISE POPS SLIGHTLY ON FRIDAY AND SATURDAY IN ANTICIPATION OF A MORE FAVORABLE PATTERN FOR RAIN. && .AVIATION...18Z TAF DISCUSSION. SCT TO BROKEN LOW TO MID CLOUDS WILL CONTINUE TO ADVECT AND DEVELOP OVER THE AREA THROUGH MUCH OF THE AFTERNOON. ISO TO SCT SHOWERS AND THUNDERSTORMS SHOULD BEGIN OVER THE FIRST HOUR OR SO OF THE PERIOD..AND SLOWLY PUSH SOUTH THROUGH AROUND 9PM. FOR...NOW LEFT VCTS IN THE FIRST 8 HOURS OVER THE NORTHERN SITES DUE TO THE SCT NATURE OF THE CONVECTION...BUT WILL LIKELY NEED TO AMEND ON AN AS NEEDED BASIS. FOR AREAS SOUTH...MGM AND TOI...LEFT IN CB AS MUCH OF THE CONVECTION WILL BE OUTSIDE OF THE FIRST 6 HOURS AND MUCH MORE ISOLATED AS THE EVENING AND OVERNIGHT HOURS CONTINUE. BOTTOM LINE...EXPECT SHOWERS AND THUNDERSTORMS AROUND THE AREA FROM 18 TO AROUND 02 UTC...WITH LOW TO MID CU TOWERS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 86 71 90 73 / 50 70 30 20 10 ANNISTON 71 86 72 89 73 / 40 60 30 30 10 BIRMINGHAM 72 87 74 90 75 / 50 70 30 30 10 TUSCALOOSA 73 89 75 93 77 / 40 70 30 30 10 CALERA 72 88 73 90 74 / 40 70 30 30 10 AUBURN 71 85 73 89 71 / 20 50 30 40 20 MONTGOMERY 74 90 74 90 74 / 20 50 30 50 20 TROY 74 89 73 89 73 / 20 40 30 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/07/07
Hazardous weather outlook, Jul 12, 8:43 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 843 AM CDT SUN JUL 12 2009 ALZ011>015-017>050-131328- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 843 AM CDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. THE DEVELOPMENT OF STRONG THUNDERSTORMS WILL BE POSSIBLE AFTER 12 PM MAINLY ALONG AND NORTH OF INTERSTATE 59. THESE STORMS COULD CARRY INTO THE EVENING HOURS WHERE THE MAIN AREAS OF CONCERN WILL LIKELY BE ALONG AND SOUTH OF INTERSTATE 59. THE MAIN THREATS IN BOTH CASES WILL BE HEAVY RAINFALL...COPIOUS AMOUNTS OF LIGHTNING AND WIND GUSTS TO 50 MPH. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE PRIOR TO SUNRISE MONDAY MORNING AS A FRONT NEARS THE NORTHERN PORTIONS OF CENTRAL ALABAMA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS A FRONT MOVES THROUGH CENTRAL ALABAMA. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINS AND POTENTIALLY DAMAGING WIND. ON TUESDAY STRONG STORMS WILL ONCE AGAIN BE POSSIBLE ESPECIALLY DURING THE AFTERNOON HOURS. THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND WIND GUSTS TO 45 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED ON MONDAY. 12/SIRMON
In the hours before
Special weather statement, Jul 12, 2:28 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 228 PM CDT SUN JUL 12 2009 ALZ025-122000- SHELBY- 228 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 300 PM CDT... AT 227 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR COLUMBIANA...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... COLUMBIANA. SHELBY. BEESWAX AT LAY LAKE. AL 145 AND CR 46. SPRING CREEK AT LAY LAKE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Jul 12, 2:51 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 251 PM CDT SUN JUL 12 2009 ALZ035-041-122015- AUTAUGA-CHILTON- 251 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND CHILTON COUNTIES UNTIL 315 PM CDT... AT 251 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR PLECHER...OR 15 MILES SOUTHWEST OF CLANTON...MOVING SOUTHEAST AT 5 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PLECHER. BILLINGSLEY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Jul 12, 3:31 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 331 PM CDT SUN JUL 12 2009 ALZ041-122100- AUTAUGA- 331 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA COUNTY UNTIL 400 PM CDT... AT 331 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MARBURY...OR 12 MILES NORTH OF PRATTVILLE. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NEW PROSPECT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Jul 12, 3:56 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 356 PM CDT SUN JUL 12 2009 ALZ027-122145- TALLADEGA- 356 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR TALLADEGA COUNTY UNTIL 445 PM CDT... AT 355 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ALPINE...OR 9 MILES NORTHEAST OF CHILDERSBURG... MOVING EAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ALPINE. WINTERBORO. TALLADEGA. WALDO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 12, 5:01 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 501 PM CDT SUN JUL 12 2009 ALZ018-019-026-122300- CALHOUN-ETOWAH-ST. CLAIR- 501 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...ETOWAH AND ST. CLAIR COUNTIES UNTIL 600 PM CDT... AT 458 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF STEELE...OR 7 MILES WEST OF MARKTON...MOVING EAST AT 15 MPH. A SECOND STORM IS NEAR ANNISTON. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WILLIAMS. RAGLAND. RAINBOW CITY. SOUTHSIDE. MARKTON. OHATCHEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 12, 5:28 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 528 PM CDT SUN JUL 12 2009 ALZ030-122300- SUMTER- 528 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 600 PM CDT... AT 527 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WEST UNION...OR 15 MILES NORTHWEST OF LIVINGSTON... MOVING EAST AT 15 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WEST UNION. SUMTERVILLE. GAINESVILLE. EPES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:41 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Shelby | 34 min |
| Jul 12, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 27 min |
| Jul 12, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 39 min |
| Jul 12, 5:32 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 28 min |
| Jul 12, 6:15 PM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| Jul 12, 6:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.